Oregon, 2016Excessive Heat in Oregon, June 2 to 5, 2016
June 2 to 5, 2016 · NWS PQR · 2 events in 2 counties and zones
Unseasonably strong ridge of high pressure resulted in a period of early-season hot temperatures across Northwest Oregon.
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably strong ridge of high pressure resulted in a period of early-season hot temperatures across Northwest Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 2, 2:00 PM PST, 0 minutes earlier.
Area forecast discussion, Jun 2, 2:00 PM PST, 0 minutes before
Area Forecast Discussion
National Weather Service Portland OR
300 PM PDT Thu Jun 2 2016
.SYNOPSIS...A weak front that moved through southwest Washington and
northwest Oregon Thursday night and early this morning and weakened
over the area today will lift north of the area tonight and early
Friday as an upper ridge builds off the coast. This will bring the
first warm day to the forecast area Friday of the upcoming stretch of
warm dry weather. Expect record heat this weekend over much of the
area as the strong upper ridge will be overhead with modest offshore
flow. Expect gradually moderating temperatures early next week, along
with a chance for a shower or thunderstorm over the Oregon Cascades.
&&
.SHORT TERM...(Tonight through Sunday)...Precipitation has dwindled
this afternoon as the remains of the weak front that moved into
southwest Washington and northwest Oregon overnight remained over
northwest Oregon. The front will lift through and north of the
forecast area tonight as an upper ridge begins building into the
region tonight. The main result will be plenty of clouds continuing
over much of the area tonight with some lingering spotty
precipitation in the north, especially over the higher terrain and
along the coast.
Friday will be the transition day as the upper ridge continues
building in with plenty of sunshine by afternoon, and temps warming
well into the 80s in the valleys Friday afternoon. 850 mb temps
support the upper 80s to near 90 on Friday. The coast should reach
the low to mid 70s, though there should also be brisk northerlies in
the afternoon.
The upper ridge will be the dominant feature this weekend with 500 mb
heights in the upper 580s to near 590 dm. The models are showing a
light offshore flow as a thermal low builds north across western
Oregon Saturday and lingers into Sunday. 850 mb temps support highs
at the lower elevations in the upper 90s to just over 100 Saturday
and Sunday. Records will likely be broken both days this weekend, and
this could be close to the earliest we reach 100 degrees at several
locations. Will continue the previously issued Excessive Heat Watch
for most of the inland areas for this weekend.
The coast will also be pretty hot this weekend. Saturday could be the
hottest, with 80s looking pretty likely. Sunday will be a tougher
call as the sea breeze will likely develop in the afternoon, but a
warm start in the morning could lead to getting close to or possibly
exceeding 80 again before the cooling sets in.
The models show a meandering upper low moving into California Sunday
and some moisture trying to spread north into the central Oregon
Cascades. Will continue the small chance of late day thunder in the
higher Oregon Cascades Sunday. Tolleson
.LONG TERM...(Sunday night through Wednesday)...Temperatures along
the coast will moderate significantly on Monday as onshore flow
increases. However, this may not be sufficiently strong to push
marine air into the interior, and Monday will remain quite warm
inland. An upper trough moves into the region late Monday into
Tuesday, providing for temperatures much closer to seasonal normals
along with increasing cloud cover. Maintained a slight chance of
thunderstorms near the crest of the Cascades in Lane county during
the afternoon and evening hours for each of the first few days of
next week. The cooling trend looks to continue through midweek, and a
weak boundary may bring a small possibility for some light
precipitation in the cooler air mass by later Wednesday or into the
second half of week.
&&
.AVIATION...Mostly VFR conditions except for coastal locations
where Astoria is still MVFR and Newport is stuck at IFR.
Anticipate both coastal sites will improve to VFR this evening.
KPDX AND APPROACHES...VFR conditions expected through the period.
Don't expect skies to completely clear until later in the day
Friday as northern Oregon and southern Washington hold onto the
mid clouds a bit longer than elsewhere. /Bentley
&&
.MARINE...High pressure has started to build across the area this
afternoon. As a thermal trough develops into northern Oregon late
Friday and into the weekend, the north winds will strengthen.
Expect gusts to 25 kts Friday night and to 30 kts by Saturday
evening. Expect these small craft advisory strength winds to
continue through the weekend and into the first part of next week.
Issued a small craft advisory from 21Z Friday through 12Z Saturday
as a start. After this time it becomes less clear whether the
stronger winds will impact the nearshore waters.
Seas will increase with this long duration north fetch, but do not
expect seas to exceed 7 to 8 feet. With periods >10 seconds
through the period, do not anticipate any small craft concerns for
the seas. Did add a second swell through 06Z Sunday as two
dominant swells appear, the first from ~190 degrees and the second
from ~280 degrees. The 280 degree swell will be the dominant swell
between 4-6 feet while the 190 degree swell will be a bit smaller in
the 3-4 foot range. /Bentley
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Watch from Saturday morning through Sunday
evening for Cascade Foothills in Lane County-Central Coast
Range of Western Oregon-Central Columbia River Gorge-
Central Willamette Valley-Coast Range of Northwest Oregon-
Greater Portland Metro Area-Lower Columbia-Northern Oregon
Cascade Foothills-South Willamette Valley-Upper Hood River
Valley-Western Columbia River Gorge.
WA...Excessive Heat Watch from Saturday morning through Sunday
evening for Central Columbia River Gorge-Greater Vancouver
Area-I-5 Corridor in Cowlitz County-South Washington
Cascade Foothills-Western Columbia River Gorge-Willapa
Hills.
PZ...Small Craft Advisory for winds from 2 PM Friday to 5 AM PDT
Saturday for Coastal Waters from Cape Shoalwater WA to
Florence OR out 60 nm.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.Hazardous weather outlook, Jun 2, 3:25 AM PST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
425 AM PDT THU JUN 2 2016
ORZ005>008-010-012-014>016-WAZ022-039-040-045-046-030700-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WESTERN COLUMBIA RIVER GORGE-CENTRAL COLUMBIA RIVER GORGE-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
425 AM PDT THU JUN 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SATURDAY AND SUNDAY WILL BE RATHER WARM...WITH HIGHS REACHING
WELL INTO THE 90S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Excessive Heat, Central Willamette Valley
- When
- June 2, 2:00 PM PST to June 5, 9:00 PM PST
- Where
- Central Willamette Valley forecast zone
- Deaths
- 0 direct, 2 indirect
- Reported by
- Broadcast Media
Temperatures of 95 to 100 in early June lead to people seeking relief at local rivers. Two river drownings were reported in the Central Willamette Valley during this hot spell.
Excessive Heat, Cascade Foothills in Lane County
- When
- June 2, 2:00 PM PST to June 5, 9:00 PM PST
- Where
- Cascade Foothills in Lane County forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
Temperatures of 95 to 100 in early June lead to people seeking relief at local rivers. One drowning was reported east of Springfield during this hot spell.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Ohio, June 2, 2016$70,000 · 10 events
- Flash Flooding in North Carolina, June 2, 2016$90,000 · 2 events
- Flash Flood and Damaging Wind in New York, June 2, 2016$60,000 · 50 kt wind · 3 events
- Flash Flood in Pennsylvania, June 2, 2016$50,000 · 1 event
- Flash Flood and Hail in Texas, June 2, 2016$15,000 · 1 in hail · 3 events
- Flash Flooding in Texas, June 2, 2016$15,000 · 2 events
- Flash Flooding and Flooding in Virginia, June 2, 20168 events
- Flash Flooding in Texas, June 2 to 5, 20167 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 2 to 4, 20167 events
- Flash Flooding and Flooding in Indiana, June 2, 20166 events
- Flooding in West Virginia, June 2 to 3, 20165 events
- Damaging Winds in South Dakota, June 2, 201661 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642168, 642819.